Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 19, NWS St. Louis, MO

July 3, 20246 counties in Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 3, 2024, 5:29 AM CDT for 6 counties in Missouri. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2024, 5:29 AM CDT (10:29 UTC)
Expired
Jul 3, 2024, 8:30 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Audrain County, MO, Callaway County, MO, Lincoln County, MO, Montgomery County, MO, Pike County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 67 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:00 AM CDTRAIN 3.492.2 Nne Martinsburg, MO
Jul 3, 7:00 AM CDTRAIN 4.181.1 Wsw Warrenton, MO
Jul 3, 7:00 AM CDTRAIN 4.810.8 Se Montgomery City, MO
Jul 3, 7:30 AM CDTRAIN 3.733.5 Sw Middletown, MO
Jul 3, 8:15 AM CDTRAIN 3.64 Sw Jonesburg, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.5 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

232 
WGUS53 KLSX 031029
FFWLSX
MOC007-027-113-139-163-219-031330-
/O.NEW.KLSX.FF.W.0019.240703T1029Z-240703T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
529 AM CDT Wed Jul 3 2024

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southeastern Audrain County in central Missouri...
  East Central Callaway County in central Missouri...
  Western Lincoln County in east central Missouri...
  Montgomery County in east central Missouri...
  Central Warren County in east central Missouri...
  Southwestern Pike County in northeastern Missouri...

* Until 830 AM CDT.

* At 529 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fulton, Warrenton, Montgomery City, Wellsville, New Florence, 
  Jonesburg, Truesdale, Hawk Point, Bellflower, Buell, Big Spring, 
  Mineola, New Hartford, Williamsburg, Treloar, High Hill, Silex, 
  Middletown, Truxton and McKittrick.

This includes the following State Parks...
	Graham Cave State Park.

This includes Interstate 70 in Missouri between exits 161 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3906 9164 3923 9164 3923 9103 3862 9114
      3865 9123 3866 9124 3868 9128 3871 9132
      3871 9133 3870 9134 3870 9137 3871 9140
      3871 9143 3889 9203 3893 9165 3906 9163

FLASH FLOOD...RADAR INDICATED

$$

Maples
1 follow-up statement
094 
WGUS73 KLSX 031330
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
830 AM CDT Wed Jul 3 2024

MOC007-027-113-139-163-219-031340-
/O.EXP.KLSX.FF.W.0019.000000T0000Z-240703T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Callaway MO-Lincoln MO-Montgomery MO-Pike MO-Warren MO-
830 AM CDT Wed Jul 3 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN AUDRAIN AND EAST 
CENTRAL CALLAWAY COUNTIES IN CENTRAL MISSOURI, WESTERN LINCOLN, 
MONTGOMERY AND CENTRAL WARREN COUNTIES IN EAST CENTRAL MISSOURI AND 
SOUTHWESTERN PIKE COUNTY IN NORTHEASTERN MISSOURI...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 3906 9164 3923 9164 3923 9103 3862 9114
      3865 9123 3866 9124 3868 9128 3871 9132
      3871 9133 3870 9134 3870 9137 3871 9140
      3871 9143 3889 9203 3893 9165 3906 9163

$$

Pfahler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 4:24 AM CDT, 1 hour 5 minutes earlier. Its key messages:

  • The combination of heat and humidity will allow heat index values to climb to around 105 degrees over parts of southeast Missouri where a Heat Advisory is in effect this afternoon into early this evening.
  • There will be additional rounds of thunderstorms through Thursday night. A few of the storms could be severe this afternoon and this evening and again on Thursday afternoon and evening.
  • In addition to the severe weather potential, locally heavy rainfall is possible with these thunderstorms.
Area forecast discussion, Jul 3, 4:24 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
424 AM CDT Wed Jul 3 2024

.KEY MESSAGES...

- The combination of heat and humidity will allow heat index
  values to climb to around 105 degrees over parts of southeast
  Missouri where a Heat Advisory is in effect this afternoon into
  early this evening.

- There will be additional rounds of thunderstorms through
  Thursday night. A few of the storms could be severe this
  afternoon and this evening and again on Thursday afternoon and
  evening.

- In addition to the severe weather potential, locally heavy
  rainfall is possible with these thunderstorms.

&&

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 422 AM CDT Wed Jul 3 2024

Highs will reach the lower 90s over southeast Missouri and dewpoints
are forecast to be in the mid to upper 70s over much of the area.
Peak heat index readings will reach around 105 over parts of
southeast Missouri, so I have issued a Heat Advisory for Reynolds,
Iron, and Madison counties from 11 am through 8 pm today.

I have gone ahead and canceled the flood watch early as the heavy
rainfall threat has ended over the northern CWA.  We are continuing
to see showers and thunderstorms over the central part of the CWA
early this morning.  These were occurring on the nose of the LLJ and
they should gradually weaken and move east over the next few hours
as the LLJ veers and weakens.  The associated outflow boundary will
move south into the southern part of the CWA this afternoon.  The
most likely time for additional thunderstorm development today will
be this afternoon over southeast Missouri into southwest Illinois
along this effective front where MLCAPES will be 2500+ J/kg with
deep layer shear of 30+ knots.  This could is favorable for
producing a few organized multicell clusters that could produce
damaging winds through early this evening.

The coverage of showers and thunderstorms will increase across the
area late this evening and overnight as a shortwave trough
approaches the area and the low level jet kicks back warranting 60-
90% PoPs.  We are still looking at PWATS between 2-2.5" and very
high warm cloud depths, and the HREF LPMM has some small spots with
with totals exceeding 3" tonight into tomorrow morning.  Will
continue to look at the potential for locally heavy rainfall tonight
into early Thursday.

Then there will be another risk for severe thunderstorms Thursday
afternoon and evening as yet another shortwave trough move across
the area where the warm front will intersect the incoming cold
front.  The combination of CAPE/shear favors a few supercells/
organized multicells capable of producing damaging winds and large
hail.

Britt

&&

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 422 AM CDT Wed Jul 3 2024

Available guidance is still favoring the front moving through the
area on Thursday night with showers and thunderstorms moving out of
the southeastern part of the CWA on Friday.  Friday night into
Saturday look dry as large surface high moves across the area.  The
next upper trough moves through the area early next week bringing a
chance of showers and thunderstorms as early as Sunday.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1223 AM CDT Wed Jul 3 2024

A line of showers and thunderstorms will affect UIN/JEF/COU
through 10Z, but will decrease in intensity with mainly showers
and just isolated thunderstorms affecting STL/CPS/SUS between
10-15Z. Additional scattered and thunderstorms will develop over
Missouri and Illinois later in the day into the evening, but
coverage is not expected to be great enough to include in the TAFs
at this time. Have included a VCTS at STL after 06Z on Wednesday
night as the coverage of thunderstorms is expected to be greater
then. Any thunderstorms will be capable of reducing the ceilings
and visibilities to MVFR and possible IFR conditions in heavy
rain.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for Iron MO-Madison MO-Reynolds MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 3, 5:02 AM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
502 AM CDT Wed Jul 3 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
502 AM CDT Wed Jul 3 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms over the region through tonight. A
few of these storms could be severe mainly across southeast Missouri
into southwest Illinois this afternoon and early this evening.
Damaging winds will be the primary threat. Locally heavy rainfall
will also be possible this afternoon and tonight.

Heat index values today will climb to around 105 degrees over parts
of southeast Missouri where a Heat Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Thursday through Friday and again
through Tuesday. A few of these storms could be severe on Thursday
afternoon and evening over parts of central, east central, and
southeast Missouri. Damaging winds and large hail will be the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon over parts of
southeast Missouri and southwest Illinois.

Britt

In the hours before

Local storm report, Jul 2, 11:52 PM CDT, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1152 PM CDT Tue Jul 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     Tstm Wnd Gst     4 W Centralia           39.20N 92.21W
07/02/2024  M69 MPH          Boone              MO   Public

            Measurement via weather station southeast of
            Sturgeon.

&&

MRB
Local storm report, Jul 3, 2:02 AM CDT, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
202 AM CDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     Flood            6 W Hallsville          39.12N 92.33W
07/03/2024                   Boone              MO   Emergency Mngr

            Several points along Hwy 124 between Hwy 63
            and Route B have standing water.

&&

Maples
Local storm report, Jul 3, 4:43 AM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
443 AM CDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     Rain             2 W Columbia            38.95N 92.37W
07/03/2024  M4.00 Inch       Boone              MO   Cocorahs

            Observer reported 4 inches of rainfall in
            the past 4 hours and 30 minutes.

&&

Maples
Local storm report, Jul 3, 4:48 AM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
448 AM CDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     Flash Flood      Columbia                38.95N 92.33W
07/03/2024                   Boone              MO   Emergency Mngr

            Several roads around the Columbia area have
            been reported to have standing water and one
            resident at the 3400 block of Balboa
            reported water flowing into their basement.

&&

Maples
Local storm report, Jul 3, 4:49 AM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
449 AM CDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     Flood            4 W Hallsville          39.12N 92.29W
07/03/2024                   Boone              MO   Emergency Mngr

            Several sections of Hwy 124 having standing
            water between Hwy 63 and Hwy B.

&&

Maples
Local storm report, Jul 3, 4:53 AM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
453 AM CDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 AM     Rain             Auxvasse                39.01N 91.89W
07/03/2024  M4.38 Inch       Callaway           MO   Mesonet

            Mesonet station AV640 Auxvasse.

0430 AM     Rain             2 WSW Columbia          38.94N 92.36W
07/03/2024  M4.36 Inch       Boone              MO   Mesonet

            Mesonet station DW0359 Columbia.

0440 AM     Rain             1 SSE Columbia          38.94N 92.32W
07/03/2024  M4.10 Inch       Boone              MO   Mesonet

            Mesonet station MOA02 Columbia.

0445 AM     Rain             2 WSW Williamsburg      38.91N 91.73W
07/03/2024  M3.40 Inch       Callaway           MO   Mesonet

            Mesonet station MOA14 1 WSW Williamsburg.

0445 AM     Rain             7 SE Columbia           38.90N 92.22W
07/03/2024  M3.40 Inch       Boone              MO   Mesonet

            Mesonet station MOA18 7 ESE Columbia.

0440 AM     Rain             4 SE Columbia           38.91N 92.27W
07/03/2024  M3.37 Inch       Boone              MO   Mesonet

            Mesonet station MOA16 4 SE Columbia.

0430 AM     Rain             Mexico                  39.17N 91.87W
07/03/2024  M3.32 Inch       Audrain            MO   Mesonet

            Mesonet station DW9110 Mexico.

0430 AM     Rain             5 SSW Leonard           39.83N 92.23W
07/03/2024  M3.17 Inch       Shelby             MO   Mesonet

            Mesonet station HGZM7 5.2 SW Leonard.

0430 AM     Rain             Shelbyville             39.80N 92.04W
07/03/2024  M3.17 Inch       Shelby             MO   Mesonet

            Mesonet station GW0710 Shelbyville.

0435 AM     Rain             2 ESE Vandiver          39.15N 91.82W
07/03/2024  M3.11 Inch       Audrain            MO   AWOS

            AWOS station KMYJ Mexico.

0430 AM     Rain             1 W Columbia            38.96N 92.35W
07/03/2024  M3.08 Inch       Boone              MO   Mesonet

            Mesonet station EW0229 Columbia.

0445 AM     Rain             1 ENE Novelty           40.02N 92.19W
07/03/2024  M2.87 Inch       Knox               MO   Mesonet

            Mesonet station MOA08 1 ENE Novelty.

0430 AM     Rain             1 NNE Big Spring        38.81N 91.48W
07/03/2024  M2.44 Inch       Montgomery         MO   Mesonet

            Mesonet station CW4480 Big Spring.

0430 AM     Rain             2 N Holliday            39.52N 92.13W
07/03/2024  M2.35 Inch       Monroe             MO   Mesonet

            Mesonet station PMZM7 2.1 N Holliday.

0433 AM     Rain             1 SSE Truesdale         38.79N 91.12W
07/03/2024  M2.19 Inch       Warren             MO   Mesonet

            Mesonet station CW1906 Warrenton.

0415 AM     Rain             1 NNE Hannibal          39.72N 91.37W
07/03/2024  M2.17 Inch       Marion             MO   CO-OP Observer

            CO-OP Observer station HNNM7 1.3 NE
            Hannibal.

0413 AM     Rain             3 N Ashland             38.81N 92.26W
07/03/2024  M2.10 Inch       Boone              MO   Mesonet

            Mesonet station ASLM7 Ashland.

0430 AM     Rain             4 SE Madison            39.43N 92.17W
07/03/2024  M2.08 Inch       Monroe             MO   Mesonet

            Mesonet station MAZM7 3.6 SE Madison.

0442 AM     Rain             4 NE Ashland            38.82N 92.22W
07/03/2024  M2.05 Inch       Boone              MO   ASOS

            ASOS station KCOU Columbia.

0400 AM     Rain             1 SSE Centralia         39.20N 92.12W
07/03/2024  M1.90 Inch       Boone              MO   Mesonet

            Mesonet station CENM7 1.1 SE Centralia.

0430 AM     Rain             3 WNW Granville         39.59N 92.14W
07/03/2024  M1.89 Inch       Monroe             MO   Mesonet

            Mesonet station AU993 Holliday.

0400 AM     Rain             3 WNW Newark            40.01N 92.03W
07/03/2024  M1.85 Inch       Knox               MO   Mesonet

            Mesonet station NWKM7 3.0 W Newark.

0445 AM     Rain             1 SSE Monroe City       39.64N 91.73W
07/03/2024  M1.81 Inch       Monroe             MO   Mesonet

            Mesonet station MOA19 1 SSE Monroe City.

0430 AM     Rain             1 NE Fulton             38.87N 91.93W
07/03/2024  M1.80 Inch       Callaway           MO   Mesonet

            Mesonet station EW3196 Fulton.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:07 PM CDTSevere Thunderstorm WarningLSXKnox, Shelby38 min
Jul 2, 8:24 PM CDTSevere Thunderstorm WarningLSXLewis51 min
Jul 2, 9:11 PM CDTSevere Thunderstorm WarningLSXShelby48 min
Jul 2, 10:58 PM CDTSevere Thunderstorm WarningLSXMonroe62 min
Jul 2, 11:23 PM CDTAreal Flood AdvisoryLSXMonroe, Shelby2 hr
Jul 2, 11:34 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone41 min
Jul 3, 1:55 AM CDTAreal Flood AdvisoryLSXAudrain, Boone, Callaway30 min
Jul 3, 2:20 AM CDTHeat AdvisoryLSXIron, Madison, Reynolds15 hr
Jul 3, 2:25 AM CDTFlash Flood WarningLSXAudrain, Boone, Callaway6 hr
Jul 3, 4:25 AM CDTRiver Flood WarningLSXBoone17 hr
Jul 3, 4:44 AM CDTAreal Flood AdvisoryLSXAudrain, Lincoln, Montgomery, Pike, Warren45 min
Jul 3, 7:29 AM CDTFlash Flood WarningLSXFranklin, Gasconade, Montgomery, Saint Charles, Saint Louis, Warren3 hr
Jul 3, 7:50 AM CDTFlash Flood WarningLSXOsage3 hr
Jul 3, 10:33 AM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau6 days
Jul 3, 10:33 AM CDTRiver Flood WarningLSXFranklin, Warren7 days
Jul 3, 10:33 AM CDTRiver Flood WarningLSXSaint Charles, Saint Louis21 days
Jul 3, 11:42 AM CDTRiver Flood WarningLSXJefferson21 days
Jul 3, 11:42 AM CDTRiver Flood WarningLSXSaint Charles21 days
Jul 3, 11:42 AM CDTRiver Flood WarningLSXSaint Louis, City of Saint Louis21 days
Jul 3, 2:23 PM CDTFlood WatchLSXBoone, Callaway, Cole, Crawford, Franklin, Gasconade and 14 more37 hr
Jul 3, 3:58 PM CDTSevere Thunderstorm WarningLSXIron, Madison62 min
Jul 3, 4:28 PM CDTAreal Flood AdvisoryLSXIron, Reynolds3 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.